Virginia, 2021Winter Storm in Virginia, January 27 to 28, 2021
January 27 to 28, 2021 · NWS RNK · 3 events in 3 counties and zones
A low pressure system moved east out of the Tennessee Valley into the Mid-Atlantic where it met lingering cold air over the region, producing widespread snowfall from the Western Slopes of West Virginia, to the Piedmont of Virginia and North Carolina.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved east out of the Tennessee Valley into the Mid-Atlantic where it met lingering cold air over the region, producing widespread snowfall from the Western Slopes of West Virginia, to the Piedmont of Virginia and North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 27, 3:02 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Jan 27, 3:02 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EST Wed Jan 27 2021
.SYNOPSIS...
Low pressure over the Deep South will pivot overnight and move
off the Carolinas overnight. This storm will spread rain and
snow into the region tonight into the early hours Thursday.
Gusty northwest winds follow for Thursday. High pressure builds
in for Friday followed by another low that will track from the
central United States to the Mid Atlantic region this weekend.
More rain and snow is expected Saturday night into the beginning
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM EST Wednesday...
We are in an area of clear skies at the moment for portions of
VA and NC. Clouds will gradually fill in from the west and south
this evening ahead of low pressure moving through the Deep
South. The system pivots off the coast in the vicinity of NC
in the early morning hours Thursday.
The precipitation shield should spread north into the area
starting this evening. Given current thermal profiles, we will
start as rain everywhere but northwest of the Blue Ridge, which
could see a rain/snow mix before changing over to snow
completely. Still thinking a general 1-2" across much of the
area south and east of the Blue Ridge Mountains, with 2-5" for
areas along, north, and west of them. The highest peaks will see
5+". Although some areas in the advisory do not meet strict
snowfall amount criteria, we are considering this more of an
impact event over the Piedmonts, where much of the area have not
seen snow yet this season. In addition timing will make it
slick for the morning commute.
Models are moving this storm through quickly with precipitation
tapering off by 7 AM Thursday. Additional upslope showers are
expected during the day Thursday for SW WV and areas west of the
Blue Ridge.
Main concerns with this system will be a quick shot of snow
which will cause for slippery travel overnight and into the
morning commute Thursday. Gusty NW winds develop on the backside
of the low, mixing down stronger winds aloft. A tight pressure
gradient between incoming high pressure and departing low
pressure will also help winds gust into the the 20-30 mph range
for most areas before dawn, creating blowing snow. Higher
elevations could see gusts to 35 mph before dawn.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 200 PM EST Wednesday...
Snow showers taper quickly Thursday morning as gusty northwesterly
winds takeover. Chilly and sunny conditions Friday and Saturday.
Our low pressure system continues off the coast of North Carolina
while our resultant upper level trough passes east of the area. Any
snow activity will come to an end fairly quickly mid Thursday morning
from west to east across the region with the exception of some
lingering upslope over the North Carolina and West Virginia
mountains. The bigger story then becomes gusty northwesterly flow
thanks to a tightened pressure gradient as low pressure exits the
coast and high pressure noses in from the northern Plains region.
Winds could gusts 25-35 mph with higher gusts along the ridgetops.
This will lead to blowing and drifting snow in spots along with poor
visibility at times. Winds look to slowly calm late Thursday evening
into Thursday night as high pressure takes the wheel. This will lead
to clearing skies and plummeting temps for a good radiation cooling
setup across the region.
By Friday the high pressure system looks to be centered just east of
the region with clear and sunny skies in play. High temperatures
will continue to suffer as a steady supply of cold air advection
settles in. The same can be said for Saturday as the high pushes
east allowing for an increase in cloud coverage by Saturday
afternoon. Our next system looks to arrive from our south and west
late Saturday into Sunday. High temperatures look to remain in the
upper 20s/low 30s west of Blue Ridge and upper 30s to low 40s out
east through the period. Overnight lows will be quite chilly with
widespread teens and 20s across the region. This will be especially
true Friday and Saturday morning with any lingering snowpack on the
ground and clear skies across the region.
Confidence in the short term period remains high.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EST Wednesday...
Low Confidence Persists In System That Arrives Saturday Night Into
Sunday: Upslope Showers and Quiet Weather Follows
Quiet weather ends Saturday night with guidance continuing to
feature a low pressure system that will eject out of the southern
Plains along with a lee-side low that will head for the coast and
likely become a noreaster for the New England states during the
Monday and Tuesday timeframe. Each model continues to illustrate an
overrunning scenario with a strong cold air dam in place thanks to
high pressure blocking over eastern Canada...but differences
persist in exactly how much cold air.
The GFS continues to remain the most aggressive and fastest, with a
briefer window of snow and ice before changing over to an all rain.
ECMWF and Canadian are still more aggressive with the cold air
lasting in place, with ECMWF being the most steadfast now. That means
that they are far more in favor of a snow and ice or all snow event.
For now, I'm taking the cooler side of things and riding with a
ECMWF scenario.
This system is projected to finally kick-out of the area by Sunday
evening. Following it, windy conditions are expected while the low
strengthens off the coast. This will then set up a prolonged period
of upslope snow showers for the western slopes starting Monday
through Tuesday evening. The remainder of the CWA from Monday onward
through the forecast period gradually recover from the cool down
that will follow the Sunday system as downsloping brings windy
conditions even down into the Piedmont.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EST Wednesday...
Rain and snow will develop tonight over most of the area
resulting in LIFR/IFR ceilings and MVFR/LIFR visibilities for
all TAF sites. Ceilings and visibilities should improve from
10-13Z as low pressure pivots to our south amd offshore.
Expecting gusty NW flow late tonight into Thursday as the low
moves offshore with NW gusts 25 to 45 knots in the mountains,
and up to 25 kts elsewhere, mainly after 06Z/1AM.
High confidence on the onset timing of the precipitation this
evening and the change over from rain to snow.
Extended Aviation Discussion...
Dry weather is expected for most of Thursday and into Friday.
MVFR showers are possible Saturday in the west. Another storm
system approaches the region on Sunday with the likelihood of
sub-VFR conditions increasing.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 6 PM this evening to noon EST
Thursday for VAZ009>014-016>018-022.
Winter Weather Advisory from 9 PM this evening to 8 AM EST
Thursday for VAZ032-033-043-044-058.
Winter Storm Warning from 6 PM this evening to noon EST
Thursday for VAZ007-015.
NC...Winter Weather Advisory from 9 PM this evening to 8 AM EST
Thursday for NCZ003>006-020.
Winter Storm Warning from 6 PM this evening to noon EST
Thursday for NCZ001-002-018.
WV...Winter Weather Advisory from 6 PM this evening to noon EST
Thursday for WVZ042>044.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...ET
LONG TERM...RR
AVIATION...AMS/BMG/SHHazardous weather outlook, Jan 27, 2:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EST Wed Jan 27 2021
NCZ001-002-018-VAZ007-015-282000-
Ashe-Alleghany NC-Watauga-Tazewell-Grayson-
248 PM EST Wed Jan 27 2021
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ009>014-016>018-022-WVZ042>044-282000-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Roanoke-Mercer-Summers-Monroe-
248 PM EST Wed Jan 27 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST THURSDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Another potential wintry threat looks to impact the area later in
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032-033-043-044-058-282000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Halifax-
248 PM EST Wed Jan 27 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
EST THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A potential wintry threat looks to impact the area later in the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-034-035-045>047-059-WVZ507-508-282000-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Eastern Greenbrier-
Western Greenbrier-
248 PM EST Wed Jan 27 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
An area of light snow is expected to impact the area late tonight
into early Thursday morning. This will lead to slick travel concerns
on untreated surfaces for the Thursday morning commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A potential wintry threat looks to impact the area later in the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Tazewell
- When
- January 27, 7:00 PM EST to January 28, 2:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged between 0.7 inches in Richlands, up to 8.0 inches one mile southeast of Burkes Garden. Key impacts: slippery roads and sidewalks, impassable roads.
Winter Storm, Bland
- When
- January 27, 7:15 PM EST to January 28, 2:45 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged between 3.8 inches 3 miles southwest of Long Spur to 6.0 inches two miles east-southeast of Ceres. Key impacts: slippery roads and sidewalks.
Winter Storm, Grayson
- When
- January 27, 8:00 PM EST to January 28, 5:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged between 2.0 inches in Mouth of Wilson, up to 8.0 inches in Troutdale. Key impacts: slippery roads and sidewalks, impassable roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Winter Weather in Kansas, January 27, 20216 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940148, 940146, 940147.